Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, June 6 to 7, 2014

June 6 to 7, 2014 · NWS OUN · 16 events in 10 counties and zones

A stalled front extended from the Texas Panhandle into northern Oklahoma. As easterly upslope winds strengthened during the evening hours of the 6th, scattered storms developed over the Panhandles and moved southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stalled front extended from the Texas Panhandle into northern Oklahoma. As easterly upslope winds strengthened during the evening hours of the 6th, scattered storms developed over the Panhandles and moved southeastward. A complex of storms intensified, aided by a strong low level jet, as it moved across western Oklahoma late on the 6th into the morning hours of the 7th. Numerous occurrences of severe wind and hail accompanied this complex as it moved across Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 6, 5:15 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 6, 5:15 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT FRI JUN 6 2014

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE EARLY EVENING. TSTM COMPLEX
EXPECTED TO DEVELOP AGAIN TONIGHT AND MOVE EASTWARD INTO THE REGION.
ACTIVITY ON THE HIGH PLAINS THIS EVENING SEEMS BETTER ORGANIZED THAN
LAST NIGHT. WILL USE THE HIGH RES MODEL DATA TO TIME THE BETTER TSRA
CHANCES TONIGHT. SOME BRIEF MVFR/IFR WITH THE TSRA...OTRW GENLY VFR
CONDITIONS EXPECTED THROUGH THE PD.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT FRI JUN 6 2014/

.DISCUSSION...
THE UPPER PATTERN HAS CHANGED LITTLE SINCE YESTERDAY...WITH
NEARLY ZONAL FLOW OVERSPREADING THE CENTRAL AND SOUTHERN
PLAINS...AND A FLATTENED RIDGE ACROSS NORTHERN MEXICO AND THE
NORTHERN GULF COAST STATES. WITHIN THIS FLOW...SEVERAL IMPULSES
ARE APPARENT IN WATER VAPOR IMAGERY. THESE RIPPLES WILL ACT TO
INITIATE CONVECTION ACROSS THE HIGH PLAINS OF COLORADO AND NEW
MEXICO VIRTUALLY EACH DAY FROM THIS AFTERNOON THROUGH AT LEAST
SUNDAY. AS STORMS EVENTUALLY MERGE...LARGE CLUSTERS OF STORMS AND
MCSS APPEAR PROBABLE...MUCH LIKE THE ONE THAT MOVED ACROSS KANSAS
AND NORTHERN OKLAHOMA TWO NIGHTS AGO...AND ACROSS OKLAHOMA LAST
NIGHT AND THIS MORNING. THESE NOCTURNAL STORM SYSTEMS WILL BRING
BENEFICIAL RAIN...PERHAPS TOO BENEFICIAL IN SOME AREAS...AND THE
THREAT OF HAIL AND DAMAGING WINDS. WITH IMPRESSIVE PWAT VALUES
OVER MUCH OF OKLAHOMA AND MODELS IN DECENT AGREEMENT WITH
PLACEMENT OF HEAVIEST RAINFALL...OPTED TO ISSUE A FLASH FLOOD
WATCH FOR MUCH OF NORTHERN...WESTERN...AND CENTRAL OKLAHOMA
THROUGH SUNDAY EVENING. THIS WILL LIKELY NEED TO BE EXPANDED
SPATIALLY AND/OR TEMPORALLY IN LATER FORECASTS...BUT THIS IS THE
BEST GUESS AT THIS POINT.

AS WE HEAD INTO EARLY NEXT WEEK...MODELS SUGGEST A CLOSED LOW
WILL EVOLVE...BRINGING RAIN CHANCES TO AN END BY MID WEEK.
THEREAFTER...IT LOOKS AS THOUGH MID LEVEL RIDGING WILL BECOME
REESTABLISHED ACROSS THE SOUTHERN PLAINS...WITH A RETURN OF SUMMER
HEAT AND HUMIDITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  87  68  83 /  70  50  70  60
HOBART OK         71  89  68  84 /  70  30  70  30
WICHITA FALLS TX  73  95  71  89 /  30  20  60  40
GAGE OK           67  82  63  76 /  80  50  70  30
PONCA CITY OK     70  82  65  78 /  90  60  50  50
DURANT OK         73  90  73  87 /  20  30  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ004>032-034-035.

TX...NONE.
&&

26/84
Hazardous weather outlook, Jun 6, 7:18 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT FRI JUN 6 2014

OKZ004>048-050>052-TXZ083>090-071000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
818 PM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A MODERATE RISK ACROSS PARTS OF NORTHERN AND WEST CENTRAL
OKLAHOMA. THERE IS THEN A SLIGHT RISK ACROSS PARTS OF CENTRAL AND
SOUTHERN OKLAHOMA AND A PORTION OF WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK IS NORTHWEST OF A LINE FROM BLACKWELL AND KINGFISHER...
TO CLINTON AND ELK CITY. THE SLIGHT RISK AREA IS SOUTHEAST OF THE MODERATE
RISK AND NORTH OF A LINE FROM KNOX CITY AND WICHITA FALLS TEXAS... TO
DUNCAN AND ADA OKLAHOMA.

TIMING...
SEVERE STORMS WILL BE POSSIBLE INTO THE SATURDAY MORNING HOURS.

IMPACTS...
DAMAGING HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 75 MPH
WILL BE POSSIBLE TONIGHT INTO SATURDAY MORNING. A FEW TORNADOES
COULD BE POSSIBLE IN THE MODERATE RISK AREA THROUGH 10 PM.

HEAVY RAINFALL WILL ALSO BE A CONCERN OVERNIGHT INTO SATURDAY MORNING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN THE HIGH PLAINS OF COLORADO
AND NEW MEXICO AND IN THE TEXAS PANHANDLE  FRIDAY AFTERNOON AND EVENING
WILL CONTINUE TO MOVE EASTWARD ACROSS THE AREA TONIGHT INTO SATURDAY
MORNING. THIS ACTIVITY WILL INITIALLY BE INDIVIDUAL STORMS IN PARTS OF
NORTHWEST AND WEST CENTRAL OKLAHOMA THIS EVENING BUT THEN STORMS WILL
CONGEAL INTO ONE OR MORE THUNDERSTORM COMPLEXES THAT WILL MOVE ACROSS THE
REGION.

STRONG INSTABILITY AND FAVORABLE WIND SHEAR WILL LEAD TO STRONG TO SEVERE
STORMS TONIGHT INTO SATURDAY MORNING. WITH THE INDIVIDUAL STORMS THIS EVENING...
HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 65 MPH WILL BE THE MAIN
CONCERN. A TORNADO OR TWO ALSO CAN NOT BE RULED OUT WITH THIS ACTIVITY IN
PARTS OF NORTHWEST AND WEST CENTRAL OKLAHOMA. LATE THIS EVENING THE TORNADO
POTENTIAL WILL DECREASE BUT SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT
INTO SATURDAY MORNING PRODUCING DAMAGING STRAIGHT LINE WINDS TO 75 MPH AND
HAIL TO THE SIZE OF GOLF BALLS. HEAVY RAIN WILL ALSO BE A CONCERN.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS INTO SATURDAY
MORNING.

.HEAVY RAINFALL...
HEAVY RAINS COULD LEAD TO FLASH FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY NEXT WEEK... WITH
THE HIGHEST CHANCES DURING THE EVENING INTO EARLY MORNING HOURS.
SEVERE STORMS AND HEAVY RAINFALL LEADING TO FLOODING WILL ALSO
REMAIN POSSIBLE. THUNDERSTORM CHANCES WILL DECREASE AFTER MONDAY
BUT CONTINUE THROUGH THE WORK WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 6, 6:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT FRI JUN 6 2014

OKZ004-009-010-070130-
WOODWARD OK-HARPER OK-ELLIS OK-
753 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODWARD...HARPER
AND NORTHWESTERN ELLIS COUNTIES UNTIL 830 PM CDT...

AT 751 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
8 MILES NORTHEAST OF FORT SUPPLY TO 6 MILES SOUTH OF LAVERNE...MOVING
NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3689 9938 3686 9934 3660 9932 3643 10000
      3693 9999
TIME...MOT...LOC 0051Z 212DEG 34KT 3666 9947 3662 9994

The radar

The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Harper

When
June 6, 7:25 PM CST
Where
Harper County, 7.83 mi SW of Laverne
Measured
1.75 in hail
Reported by
Public
Coordinates
36.630, -100.000

Hail, Woodward

When
June 6, 7:28 PM CST
Where
Woodward County, Woodward
Measured
1 in hail
Reported by
County Official
Coordinates
36.430, -99.390

Hail, Woodward

When
June 6, 7:29 PM CST
Where
Woodward County, Woodward
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.430, -99.390

Thunderstorm Wind, Ellis

When
June 6, 9:20 PM CST
Where
Ellis County, 8.04 mi WSW of Arnett
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.090, -99.900

Thunderstorm Wind, Woods

When
June 6, 9:45 PM CST
Where
Woods County, Alva
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.800, -98.670

Thunderstorm Wind, Woods

When
June 6, 10:12 PM CST to 10:14 PM CST
Where
Woods County, 10.68 mi S of Dacoma to 10.57 mi S of Dacoma
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.507, -98.587

Two barns was damaged about 11 miles south of Dacoma along Aline Blacktop Road by thunderstorm winds. Reported by KWOX radio.

Thunderstorm Wind, Woods

When
June 6, 10:14 PM CST
Where
Woods County, 11.94 mi SSW of Dacoma
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.514, -98.675

Trees were downed about 12 miles south-southwest of Dacoma. Reported by KWOX Radio.

Thunderstorm Wind, Kiowa

When
June 6, 11:00 PM CST
Where
Kiowa County, (Hbr)hobart Airport
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.050

Thunderstorm Wind, Kiowa

When
June 6, 11:02 PM CST
Where
Kiowa County, Hobart
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.030, -99.100

Thunderstorm Wind, Kiowa

When
June 6, 11:05 PM CST
Where
Kiowa County, (Hbr)hobart Airport
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.050

Thunderstorm Wind, Caddo

When
June 6, 11:15 PM CST
Where
Caddo County, 6.75 mi W of Hinton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.470, -98.480

Thunderstorm Wind, Caddo

When
June 6, 11:22 PM CST
Where
Caddo County, 2.26 mi E of Eakly
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.310, -98.520

Several 4 to 5 inch diameter trees blown down.

Thunderstorm Wind, Beckham

When
June 6, 11:35 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Thunderstorm Wind, Comanche

When
June 6, 11:40 PM CST
Where
Comanche County, 1.84 mi WSW of Mt Scott
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.560

Thunderstorm Wind, Oklahoma

When
June 7, 12:20 AM CST
Where
Oklahoma County, Oklahoma City
Measured
76 kt (87 mph) measured gust
Reported by
ASOS
Coordinates
35.470, -97.510

No damage information was available.

Thunderstorm Wind, Pottawatomie

When
June 7, 1:03 AM CST
Where
Pottawatomie County, 0.69 mi N of Shawnee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.340, -96.920

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527876, 527877, 527879, 527880, 527881, 530662, 530661, 527882, 527883, 527884, 527885, 527887, 527888, 527889, 527890, 527891.